Texas, 2020

Hail in Texas, August 15, 2020

August 15, 2020 · NWS AMA · 1 event in 1 county or zone

During the afternoon of the 15th of August, monsoon moisture and a weak upper level disturbance contributed to development of a couple thunderstorms that developed up over the east-central Texas Panhandle and eventually congealed into one before dissipating. Winds aloft were weak and could not steer the storms very far before they dissipated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon of the 15th of August, monsoon moisture and a weak upper level disturbance contributed to development of a couple thunderstorms that developed up over the east-central Texas Panhandle and eventually congealed into one before dissipating. Winds aloft were weak and could not steer the storms very far before they dissipated. There was just enough instability and wind shear that one storm produce hail up to 1.75 inches in diameter just northeast of Panhandle, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 15, 2:35 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 15, 2:35 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
335 PM CDT Sat Aug 15 2020

.SHORT TERM...Tonight through Sunday...

Combination of lingering showers and cloud cover in the NW and a
recovering atmosphere from last nights storms and assoc boundaries
are really hampering convective potential thus far today.
Dewpoints have decreased today as a result of last nights activity
and are in the 50s across much of the SW and WRN Panhandles. This
is leading to lower CAPE values of 500-1000j/kg in the west and
still quite a bit of CIN. Much higher ML CAPE (2000-4000 j/kg)
exists in the ERN Panhandles behind a weak boundary that bisect
the area from NW to SE. S/WV that was helping to create the
clouds and couple weak TSTMs in the NW, now seems to be moving SE
across the area but timing of this feature seems poor and it may
leave the WRN CWA in subsident area on the backside initially this
evening. We may just barely reach convective temps to spark an few
afternoon storms in central and perhaps SE CWA before CIN begins
to build again (ahead of first s/wv). Mountain convection will be
the source of TSTMS coming in from the west, but most models
suggest these storms will struggle as they enter the subsident
area on the backside of the aforementioned S/WV and higher CIN
areas in the west. This may cause them to struggle to make it past
the western stack of counties and is why most CAMs aren't excited
about the prospects of them reaching Amarillo to Guymon. The best
POPs may actually occur after midnight for many as a strong s/wv
rotates around a strengthening high center over SW UT. While
some models have backed off showing a TSTM complex associated
with this feature (impacting the NE mainly), elevated nearly
uncapped CAPE of near 1500 j/kg will be available for a parcel
lifting from around 700 mb in the NE. This suggests maintaining
high chc POPs across the NE after midnight and into Sunday morning
with slt chc elsewhere. Can't rule out isolated SVR impacts from
storms this aftn and/or evening (assuming they get going). Feel
there is less potential for SVR storms with the late night
activity given very weak shear within the updrafts.

Models depict a much better recovered atmosphere with higher CAPE
on Sunday. Of course, several showed that for today and has not
completely panned out for the entire area. Timing of mid-upr
level S/WVs from the N-NW appears more favorable as well and most
models certainly appear overall more favorable for TSTM re-
development in the aftn mainly SE of where the higher coverage for
tonight is shown. High ML CAPE forecast reach 2500-3500 j/kg by
most agressive models such as the NAM suggest a potential for
disorganized, short lived severe storms given very weak wind
shear. SPC has expended the marginal SVR threat to include the
entire area, which makes sense in this environment. This of course
will depend on not seeing widespread adverse affects from
tonights activity or assoc outflow. Low end SCT POPs seem best for
the aftn with better potential in the evening (see below).

Gittinger

&&

.LONG TERM...Sunday night through Friday...

Synopsis: The overall synoptic pattern is not expected to change
much over the next several days. A ridge of high pressure is
expected to remain over the Desert Southwest. The exact position
and orientation of the ridge axis may vary some from day to day.
Meanwhile, a trough will strengthen some over the eastern CONUS,
taking on some positive tilt as it moves over the Appalachian
Mountains Monday into Tuesday. This general pattern will favor
mostly weak northwest to northeast 500mb - 250mb flow over the
Panhandles throughout most of the extended forecast. On days where
the flow aloft is northwest, convection will be more favored to
move off the higher terrain in the evenings. When flow aloft
becomes more northeasterly (Mon - Tues), storm chances will
diminish as the monsoonal flow is cutoff. Temperatures should stay
within a few degrees of average for most of the period, with low
to mid 90s being common.

Target: Sunday night still looks like the most favorable time
period for storm in the extended, as models bring a shortwave down
the northerly flow in what could be a favorable downstream
environment in terms of moisture and instability. A cold front and
trailing surface ridge moving into the Arklatex region should
help maintain moist low level upslope flow across the Panhandles.
However, the mesoscale details will make or break this event. It
will come down to what boundaries are in the area, how the airmass
has been modified from previous night storms, etc. Assuming the
airmass is able to recover and is not "turned over" too much, then
moisture and instability should be more than sufficient for both
heavy rain and potentially severe storms.

Latest model guidance places deepest moisture and instability
axis (2000 - 3000 J/kg MLCAPE) in the northeast third of the
area, with lower values (1000 - 2000 J/kg) spread across the
remainder of the Panhandles. A complex of storms should form in
the upslope regions of the Raton Mesa and adjacent plains as 300mb
vort max shifts south. These storm may grow upscale and feed into
the moisture axis across the Panhandles Sunday evening and
overnight. Storms should become outflow dominant and elevated
after dark, but could still pose some strong wind and large hail
risk given MUCAPE and DCAPE values ahead of the storms. Shear will
be a limiting factor (20 - 30 knots effective shear), which is
why these storms should go outflow dominant fairly quickly. Storms
should move south southeast across the Panhandles overnight,
possibly lingering in the southern zones Monday morning. PWATs are
expected to exceed the 90th percentile Sunday night, so heavy
rain and some flooding may occur.

Negative Theta-E advection is progged Monday as drier air invades
from the northeast. This is also when our upper level winds shift
to the northeast, which all in all suggest most of Monday will be
dry once the lingering showers move out in the morning. The next
decent shot for storms for portions of the area will be Thursday
and Friday, when long term models suggest the upper high will be
better positioned for northwest flow.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  94  65  93  64 /  20  30  50  20   5
Beaver OK                  65  89  63  92  62 /  50  30  40   5   0
Boise City OK              63  92  61  91  62 /  30  30  50   5   5
Borger TX                  70  97  67  96  67 /  30  30  40  10   0
Boys Ranch TX              67  97  64  95  64 /  20  30  50  10   5
Canyon TX                  67  94  64  92  64 /  20  30  50  20   5
Clarendon TX               70  93  67  90  66 /  20  30  50  20   5
Dalhart TX                 64  93  61  90  62 /  30  30  50  10   5
Guymon OK                  65  89  62  90  62 /  30  20  50   5   0
Hereford TX                67  96  65  93  65 /  20  30  40  20   5
Lipscomb TX                66  90  64  92  62 /  40  40  50  10   0
Pampa TX                   68  93  65  92  64 /  30  30  50  20   5
Shamrock TX                70  92  66  90  65 /  30  30  50  20   0
Wellington TX              72  96  68  93  67 /  20  30  50  20   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/7
Hazardous weather outlook, Aug 15, 1:49 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
249 PM CDT Sat Aug 15 2020

OKZ001>003-TXZ001>020-317-160800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
249 PM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered Thunderstorms are possible, favoring the
western and northeastern combined Panhandles this evening and
tonight. A few storms may become severe with damaging winds and
large hail being the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible everyday from Sunday through Friday,
mainly during the evening and overnight periods. Thunderstorms on
Sunday may become severe with damaging winds and large hail being
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 15, 2:49 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND DMG     3 SSE SPEARMAN          36.15N 101.17W
08/14/2020                   HANSFORD           TX   PUBLIC

            13 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD Y
            JUST EAST OF 760.

&&

EVENT NUMBER AMA2000563

MJG
Local storm report, Aug 15, 2:52 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND DMG     3 SW SPEARMAN           36.17N 101.23W
08/14/2020                   HANSFORD           TX   PUBLIC

            15 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD X
            JUST WEST OF HIGHWAY 207.

&&

EVENT NUMBER AMA2000564

MJG
Local storm report, Aug 15, 2:56 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             7 NNW AMARILLO          35.30N 101.85W
08/14/2020  E0.88 INCH       POTTER             TX   TRAINED SPOTTER

            NICKEL HAIL REPORTED AT KFDA. LSR SENT THROUGH IRIS

0554 PM     HAIL             2 SSE SKELLYTOWN        35.54N 101.16W
08/14/2020  E1.00 INCH       CARSON             TX   TRAINED SPOTTER

            QUITE A BIT OF NICKEL SIZED HAIL, BUT A FEW LARGER
            STONES NOTED.

0555 PM     HAIL             1 S SKELLYTOWN          35.56N 101.17W
08/14/2020  M1.50 INCH       CARSON             TX   SOCIAL MEDIA

0813 PM     TSTM WND DMG     4 E KEYES               36.80N 102.17W
08/14/2020                   CIMARRON           OK   PUBLIC

            TREE LIMBS 2 TO 3 INCHES IN DIAMETER BROKEN OFF.

0815 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
08/14/2020  M59 MPH          TEXAS              OK   MESONET

0855 PM     HAIL             1 ESE GOODWELL          36.59N 101.62W
08/14/2020  M1.50 INCH       TEXAS              OK   TRAINED SPOTTER

            SPOTTER SAID HAIL WAS MOSTLY PEA WITH A FEW PING PONG
            BALL SIZE STONES MIXED IN. ALSO, SAID THE HAIL WAS SHORT
            LIVED.

0923 PM     TSTM WND GST     1 NW PALO DURO RESERVOI 36.36N 101.18W
08/14/2020  M58 MPH          HANSFORD           TX   MESONET

0925 PM     TSTM WND GST     2 E GOODWELL            36.60N 101.60W
08/14/2020  M65 MPH          TEXAS              OK   MESONET

0935 PM     TSTM WND GST     2 E GOODWELL            36.60N 101.60W
08/14/2020  M63 MPH          TEXAS              OK   MESONET

            MESONET WAS MEASURING GUST ABOVE 60 MPH FOR ABOUT 10
            MINS. SEE PREVIOUS REPORT AT 925 PM FOR THE HIGHEST
            WINDGUST OF 65 MPH.

0949 PM     TSTM WND GST     1 NW PALO DURO RESERVOI 36.36N 101.18W
08/14/2020  M67 MPH          HANSFORD           TX   MESONET

            GUST OF 58 MPH MEASURE ONE MINUTE BEFORE THIS 67 MPH
            GUST.

1010 PM     TSTM WND DMG     SPEARMAN                36.20N 101.19W
08/14/2020                   HANSFORD           TX   LAW ENFORCEMENT

            REPORTS FROM LOCAL POLICE OF SEVERAL DOWNED POWER LINES
            A FEW MILES WEST OF SPEARMAN ON THE 15/207 AREA AND A
            FEW MILES NORTH OF GRUVER ON THE 136. ADDITIONALLY,
            SEVERAL DOWNED TREE BRANCHES AS WELL AS LOOSE OBJECTS,
            SUCH AS TRAMPOLINES, HAD BEEN DISPLACED IN TOWN.

1023 PM     TSTM WND DMG     3 SW SPEARMAN           36.17N 101.23W
08/14/2020                   HANSFORD           TX   PUBLIC

            15 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD X
            JUST WEST OF HIGHWAY 207.

1026 PM     TSTM WND DMG     3 SSE SPEARMAN          36.15N 101.17W
08/14/2020                   HANSFORD           TX   PUBLIC

            13 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD Y
            JUST EAST OF 760.

1054 PM     TSTM WND GST     26 NW MIAMI             35.96N 100.97W
08/14/2020  M60 MPH          ROBERTS            TX   AWOS

&&

EVENT NUMBER AMA2000565 AMA2000566 AMA2000555 AMA2000554 AMA2000556
AMA2000553 AMA2000557 AMA2000558 AMA2000559 AMA2000560 AMA2000562
AMA2000564 AMA2000563 AMA2000561

MJG
Special weather statement, Aug 15, 3:22 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
422 PM CDT Sat Aug 15 2020

TXZ013-152200-
Carson TX-
422 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARSON COUNTY UNTIL 500
PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Panhandle, moving northwest at 5 mph.

Nickel size hail and wind gusts of up to 55 mph will be possible
with this storm.

Locations impacted include...
Panhandle, White Deer and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3560 10151 3563 10124 3562 10109 3525 10109
      3523 10137
TIME...MOT...LOC 2121Z 147DEG 6KT 3535 10127

Ferguson

The radar

The Amarillo radar (KAMA), 35 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carson

When
August 15, 3:36 PM CST
Where
Carson County, 1.69 mi E of Panhandle
Measured
1.75 in hail
Reported by
Public
Coordinates
35.350, -101.350

A motorist drove into golf ball size hail along Highway 60 northeast of Panhandle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917720.